Hail, Ector
- When
- March 26, 6:20 PM CST to 6:35 PM CST
- Where
- Ector County, 4 mi W of Goldsmith
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.983, -102.683
Dime to nickel size hail covered the ground.
An isolated left moving severe thunderstorm that developed along a dryline resulted in large hail in Ector County during the early evening. Additional thunderstorm activity developed during the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An isolated left moving severe thunderstorm that developed along a dryline resulted in large hail in Ector County during the early evening. Additional thunderstorm activity developed during the overnight hours. One of these storms became severe and produced large hail in Reagan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 26, 2:30 PM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CST FRI MAR 26 2004 .SHORT TERM... WV IMAGERY SHOWS UPPER LVL TROF AT 19Z EXTENDING FM THE ID PANHANDLE S TO THE CA-AZ BORDER...AND PROGGED TO BE OVR N CNTRL NM BY 09Z SAT. AHEAD OF THIS FEATURE...ABUNDANT LOW LVL GULF MSTR HAS BACKED INTO THE MTNS...W/THE 50 DEG SFC ISODROSOTHERM EXTENDING FM KATS-KMRF...COINCIDENT W/WEAK DRYLINE. ALL 12Z MODELS HAVE UNDERESTIMATED THIS MSTR...W/GFS HAVING THE BEST HANDLE...SO WILL MOISTEN UP THE GRIDS SOMEWHAT TO BRING THINGS IN LINE W/REALITY. COINCIDENTALLY...THIS WILL CORRESPOND W/OVERNIGHT LOWS ABV MACHINE NUMBERS. AS THE UPPER LVL TROF APPROACHES NM LATER THIS AFTERNOON/EVENING... ASSOCIATED LEE TROFFING WILL BEGIN TO STRENGTHEN LOW LVL SERLY-SRLY FLOW INTO THE AREA...MAINTAINING ABUNDANT MSTR AND SHARPENING UP THE DRYLINE. LOOKING AT THE WINDSPEEDS ON THE CURRENT OBS...AND RELATIVELY WEAK SW WINDS W OF THE DRYLINE...DRYLINE SHOULDN/T MIX VERY FAR E BY 00Z. VIS SAT IMAGERY SHOWS STRATUS DECK STILL ERODING SW-NE...AND EXPECT CU FIELDS TO START FORMING OUT W SOON...WHERE HEATING HAS BEEN OPTIMAL OVR THE PAST FEW HRS...AND A SHRTWV AHEAD OF THE TROF MOVES INTO FAR W TX. EXPECT CONVECTIVE INITIATION AFTER 21Z AT THE EARLIEST. BY 00Z...MODELS ORIENT A 0-1KM MSTR CONVERGENCE AXIS N-S ALONG THE NM-TX BORDER...W/BEST LIFT OVER SE NM AND THE S CNTRL PLAINS. MODELS PROG 0-3KM 2000-2500 J/KG MUCAPES IN THIS AREA...AS WELL. 18Z KMAF SOUNDING SHOWS WETBULB ZERO HGHTS OF AROUND 85KFT AGL...SO LARGE HAIL SHUD BE THE PRIMARY SVR THREAT FROM CONVECTION THIS EVENING...AND POSSIBLY DAMAGING WINDS NEARER TO THE DRYLINE. THUS...WILL UP POPS AND CONCENTRATE SVR THREAT IN SE NM...S CNTRL PLAINS...AND AREAS E. THESE SHOULD BE MAINTAINED LATE INTO TONIGHT AS FORCING FM UPPER LVL TROF NEARS...AIDED BY PROGGED H85 55KT LLJ OVR ERN ZONES. .LONG TERM... LOOK FOR FOURTH POTENTIAL DAY OF STORMS ON SATURDAY... SHOULD BE LAST DAY FOR AWHILE. UPPER PATTERN WILL HAVE LARGE TROUGH EDGING INTO THE AREA SATURDAY WITH SPC FORECASTING SLIGHT RISK EAST OF AREA WITH ONLY EASTERN CWA IN GENERAL STORMS. ON SATURDAY SURFACE LOW WILL MOVE AWAY FROM THE MOUNTAINS AND INTO THE PLAINS AS TROUGH EXTENDS DOWN THROUGH THE AREA. TROUGH WILL COMBINE WITH DRYLINE WHICH SHOULD START THE DAY NEAR A CNM TO MRF LINE. WEST OF THE LINE MAY EXPERIENCE HEIGHTENED FIRE WX CONDITIONS... EAST OF THE LINE MAY SEE SOME SEVERE WX. ETA HAS THE DRYLINE ACROSS THE EASTERN COUNTIES BY LATE AFTERNOON AS WESTERLY WINDS SWEEP DOWN ACROSS THE HIGHER ELEVATIONS. GUIDANCE GOING BELOW HIGH WIND WARNING CRITERIA AT GDP... BUT WILL HAVE TO BE MONITORED. BY SUNDAY UPPER TROUGH WILL BE OVER THE AREA AS A SURFACE LOW DRAGS A COLD FRONT INTO THE NORTHERN CWA BY 12Z SUNDAY PUSHING THROUGH THE AREA DURING THE DAY. COOLER AND DRIER CONDITIONS EXPECTED. CENTER OF SURFACE HIGH OVER PANHANDLE MONDAY WILL HELP TO START BRINGING WIND BACK AROUND TO THE SOUTHEAST AS IT PASSES BY. UPPER RIDGE STARTS BUILDING IN MONDAY AND STAYS OVER THE AREA THROUGH THURSDAY RESULTING IN WARMER TEMPS. HOWEVER A CLOSED LOW TROUGH MOVING OVER CALIFORNIA ON THURSDAY WILL START SPINNING TOWARD THE AREA AND MAY EJECT A FEW SHORTWAVE AHEAD OF IT. COULD SEE A FEW STORMS LATE THURSDAY OR EARLY FRIDAY AS GFS BRINGS A SHORTWAVE OVER THE AREA... WILL GO AHEAD AND SHOTGUN ISOLATED POPS OVER AREA THURSDAY EVENING JUST AS A HEADS UP OF WHEN NEXT OPPORTUNITY FOR PRECIP MAY OCCUR. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 58 80 50 73 / 30 40 20 0 CARLSBAD NM 56 83 47 72 / 10 10 0 0 DRYDEN TX 63 81 56 76 / 10 20 10 10 FORT STOCKTON TX 61 85 54 77 / 20 20 10 0 GUADALUPE PASS TX 54 79 51 67 / 0 0 0 0 HOBBS NM 58 84 48 73 / 30 20 0 0 MARFA TX 54 78 42 68 / 10 10 0 0 MIDLAND INTL AIRPORT TX 62 82 49 74 / 30 30 10 0 ODESSA TX 59 82 49 75 / 30 30 10 0 WINK TX 59 87 48 79 / 30 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 44/72
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 426 PM CST FRI MAR 26 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 426 PM CST (326 PM MST) FRI MAR 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS LATE THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE FORECAST AREA BY LATE AFTERNOON AND EARLY EVENING. THE ATMOSPHERE IS CONDUCIVE FOR THUNDERSTORMS TO STRENGTHEN...AND BECOME SEVERE. THE PRIMARY THREAT FROM ANY THUNDERSTORMS THROUGH TONIGHT WILL BE LARGE HAIL. HOWEVER...DAMAGING WINDS OR AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
Dime to nickel size hail covered the ground.
Nickel to quarter size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389865, 5389866.